Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 17, NWS San Diego, CA

August 1, 2011San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 1, 2011, 3:14 PM PDT for San Bernardino County, California. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2011, 3:14 PM PDT (22:14 UTC)
Expired
Aug 1, 2011, 4:15 PM PDT
In force
61 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 119 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:40 PM PDTHEAVY RAIN 1.054 Se Johnson Valley, CA1.05 INCHES OF RAIN MEASURED IN 30 MINUTES. MUD AND WATER ON ROAD 1-2 INCHES DEEP ON SR-247 NEAR BLANDFORD LN AND LARREA RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-587 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WGUS56 KSGX 012214
FFWSGX
CAC071-012315-
/O.NEW.KSGX.FF.W.0017.110801T2214Z-110801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
314 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 415 PM PDT

* AT 304 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON
  VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3452 11650 3440 11640 3436 11640 3432 11648
      3425 11644 3421 11644 3412 11663 3440 11678

$$

WHITLOW
2 follow-up statements
729 
WGUS76 KSGX 012240
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 PM PDT MON AUG 1 2011

CAC071-012315-
/O.CON.KSGX.FF.W.0017.000000T0000Z-110801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
340 PM PDT MON AUG 1 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON
VALLEY

THE MAIN THUNDERSTORM AND AREA OF HEAVY RAIN HAS MOVED SLIGHTLY 
NORTHEAST. IT WILL CONTINUE TO PRODUCE HEAVY RAIN AND RUNOFF IN THE 
JOHNSON VALLEY AREA FOR ANOTHER 45 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3452 11650 3440 11640 3436 11640 3432 11648
      3425 11644 3421 11644 3412 11663 3440 11678

$$

WHITLOW
406 
WGUS76 KSGX 012313
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
413 PM PDT MON AUG 1 2011

CAC071-012322-
/O.EXP.KSGX.FF.W.0017.000000T0000Z-110801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
413 PM PDT MON AUG 1 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

THE STORM HAS MOVED OUT OF THE AREA TO THE NORTHEAST. SOME RUNOFF 
WILL CONTINUE BUT DECREASING.

LAT...LON 3452 11650 3440 11640 3436 11640 3432 11648
      3425 11644 3421 11644 3412 11663 3440 11678

$$

WHITLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:00 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM PDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 1 2011

.SYNOPSIS...
ENOUGH MONSOONAL MOISTURE WILL REMAIN THROUGH TUESDAY FOR SMALL
CHANCES OF AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE
MOUNTAINS AND DESERTS. DRIER SOUTHWEST FLOW WILL PREVAIL FOR
WEDNESDAY INTO THE WEEKEND. THE MARINE LAYER WILL BEGIN TO REBOUND
THE NEXT FEW NIGHTS AND THIS WILL GRADUALLY INCREASE OUR COASTAL
CLOUD COVERAGE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS STARTED ERUPTING BEFORE NOON TODAY BUT MOSTLY ALONG
THE PENINSULAR RANGE SO FAR. THESE WILL HAVE SHORT LIFE AND WE DO
NOT EXPECT THE MAGNITUDE OF THUNDERSTORMS THAT WE GOT YESTERDAY. THE
FLOW ALOFT IS SHIFTING FROM A FAVORABLE MONSOON DIRECTION TO THE
SOUTHWEST...DRIER AND LESS FAVORABLE FOR PRODUCING THUNDERSTORMS. ON
TUESDAY THE MOISTURE DECREASES FURTHER SO THE CHANCE WILL BE EVEN
LESS...AND BY WEDNESDAY WE ARE NOT FORECASTING THEM. THE HIGH
PRESSURE RIDGE OVER THE FOUR CORNERS WILL SLIDE EASTWARD UNDER THE
WEIGHT OF A WEAK TROUGH TO OUR NORTH THIS WEEK. THIS IS THE CAUSE OF
THE MONSOON MOISTURE RETREATING AND IT WILL ALSO HELP RECOVER OUR
MARINE LAYER AND FORM MORE COASTAL LOW CLOUDS EACH NIGHT AND
MORNING. TEMPS WILL BE A LITTLE BELOW AVERAGE WEDNESDAY INTO THE
WEEKEND. OVER THE WEEKEND AND EARLY NEXT WEEK THE HIGH PRESSURE
RIDGE ATTEMPTS TO BUILD WESTWARD AGAIN...MAYBE OPENING THE MONSOON
DOOR JUST A CRACK...BUT NOT ENOUGH TO MENTION ANY CHANCES OF PRECIP
IN OUR FORECAST. IT DOES LOOK NOTICEABLY WARMER NEXT WEEK.

&&

.AVIATION...
012045Z...VFR CONDITIONS FOR COASTAL SITES. THERE IS A 20 PERCENT
CHANCE OF OUTFLOW AND RAIN FROM ONGOING AND DEVELOPING THUNDERSTORMS
TO AFFECT PSP NEAR 00Z. FORCING FOR STORMS IS TERRAIN AND HEATING
BUT OUTFLOW BOUNDARIES MAY PROVIDE ADDITIONAL SUPPORT TO 01Z. NOT
MUCH INDICATION OF STRATUS RETURNING TONIGHT BUT POSSIBLY A STRIP OF
CLOUDS IN NORTHERLY LOW LEVEL FLOW JUST OFFSHORE. THERE IS A 40-50
PERCENT CHANCE FOR CRQ AND SAN TO HAVE BKN010 BY 12Z SO HAVE INCLUDED
A TEMPO GROUP FOR SAN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MM
AVIATION...TARDY
Hazardous weather outlook, Aug 1, 4:25 AM PDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
425 AM PDT MON AUG 1 2011

CAZ042-043-048-050-055>058-060>062-020100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
425 AM PDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS. THE THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND ISOLATED
FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:59 PM PDTFlash Flood WarningSGXSan Diego91 min
Aug 1, 2:09 PM PDTFlash Flood WarningSGXRiverside81 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.